NTSB Identification: SEA07FA228.
The docket is stored in the Docket Management System (DMS). Please contact Records Management Division
Accident occurred Saturday, August 11, 2007 in Lomita, CA
Probable Cause Approval Date: 07/30/2008
Aircraft: Cessna T210G, registration: N225RJ
Injuries: 1 Fatal,1 Minor.

NTSB investigators either traveled in support of this investigation or conducted a significant amount of investigative work without any travel, and used data obtained from various sources to prepare this aircraft accident report.

The airplane departed from runway 29R, and the flight was cleared to make a right closed traffic pattern to return for landing on runway 29R. On the downwind leg of the traffic pattern, the airplane experienced a loss of engine power, and during the ensuing forced landing, it impacted homes in a residential area. No distress calls were received from the airplane. During recovery of the airplane, approximately 18 to 20 gallons of fuel was drained from the right wing and only a residual amount of fuel was drained from the left wing. No visual evidence of fuel contamination was noted. The fuel selector valve was positioned to the right tank, and the auxiliary fuel boost pump switch was found in the "HI" position. Examination of the airframe and engine did not reveal evidence of any discrepancies that would have prevented normal operation. According to the airplane's Owner's Manual, the fuel boost pump should be switched to "HI" when switching from an empty fuel tank to a tank containing fuel. Apparently the pilot departed with the fuel selector positioned to the almost empty left tank and the engine lost power as a likely result of fuel starvation. The pilot then attempted to restart the engine by switching fuel tanks and turning the fuel boost pump on "HI." The pilot was unable to restart the engine before the airplane impacted the houses. Toxicological testing revealed evidence that the pilot had been taking two different prescription antidepressant medications, bupropion and fluoxetine. Fluoxetine was detected at higher than expected levels in the pilots blood, though it could not be determined if this was due to ingestion of higher than normal amounts of the medication. In typical doses, neither medication would be expected to result in significant impairment, though bupropion is associated with an increased risk of seizure activity, and impairment from the condition for which the medications were prescribed could not be excluded. Neither medication is typically approved by the FAA for use by pilots, and the pilot did not have a current FAA medical certificate.

The National Transportation Safety Board determines the probable cause(s) of this accident to be:

The loss of engine power during approach as a result of fuel starvation due to the pilot's improper pre takeoff fuel system selector valve positioning. Contributing to the accident was the lack of suitable terrain for the forced landing.

Full narrative available

Index for Aug2007 | Index of months